Informa Life Sciences is part of the Knowledge and Networking Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

Richard Korsmeyer, PhD

Opening Keynote – Thirty-Five Years of Drug Delivery: Successes, Failures, and Next Challenges

Korsmeyer Consulting, LLC; Pfizer (ret)

Jan 22
Show Filter
Showing of Streams
Showing of Streams
5:00pm - 6:00pm

Cocktail Reception

8:15am - 9:00am 45 mins
Registration and Breakfast
8:30am - 12:30pm 240 mins
20+ Hours of partneringONE® Meeting Potential in 2018
more

You need more time for meetings with partners, customers and clients. Last year, 400+ meetings wasn't enough, so DDP 2018 will offer more than 20+ hours of partnering time through EBD Group's partneringONE®. Leverage partneringONE® to identify and qualify technology leads and close the deal that expands your product lifecycle.

It's easy as…

  1. Request meetings. 
  2. Accept or decline requests from others.
  3. Arrive on site and meet.
9:00am - 9:15am 15 mins
Chairpersons’ Opening Remarks
  • Chairperson Ann L. Daugherty, PhD - Senior Manager, Drug Delivery, Pharmaceutical Development, Genentech Inc.
  • Chairperson Richard Korsmeyer, PhD - Drug Delivery and Innovation Expert, Korsmeyer Consulting, LLC; Pfizer (ret)
more
9:15am - 9:45am 30 mins
Opening Keynote – Thirty-Five Years of Drug Delivery: Successes, Failures, and Next Challenges
  • Keynote Speaker Richard Korsmeyer, PhD - Drug Delivery and Innovation Expert, Korsmeyer Consulting, LLC; Pfizer (ret)
more

Over the past 35 years, we’ve seen the field of drug delivery progress from an exotic specialty to a relatively mainstream discipline, particularly within the pharmaceutical industry. Early products met with mixed successes, but some eventually achieved blockbuster status, focusing attention on a previously neglected field. Despite advances in science and technology, achieving the right combination of active molecule, therapeutic target, delivery technology, and commercial market remains challenging.  This talk will present the speaker’s personal perspective on success and failure in the field and on the challenges of delivering newer therapeutic modalities to create products that can revolutionize our approach to treating human diseases.

9:45am - 10:30am 45 mins
Opening Panel – Marry to Market: Making the Most of Partnerships
  • Moderator Jeannie Joughin, PhD - Executive Vice President, Enable Injections, Inc.
  • Panelist Neil Mathias, PhD - Research Fellow, Drug Delivery, Bristol-Myers Squibb
  • Panelist Keith Horspool, PhD - Vice President Pharmaceutics, Boehringer Ingelheim
  • Panelist Napoleon Monroe - Managing Director, New Directions Technology Consulting, LLC
more
10:30am - 11:00am 30 mins
Morning Refreshment Break
11:00am - 11:30am 30 mins
Device-Enhanced Drug Delivery of Small Molecules, Antibodies and Viruses
  • Speaker Constantin Coussios, PhD - Statutory Chair of Biomedical Engineering, University of Oxford
more

• An overview of technologies using external energy stimuli, including ultrasound, shock waves and magnetic fields to enhance drug delivery will be provided.

• Macromolecular and nanoparticulate agents suffer from poor extravasation and penetration in solid tumours

• This is particularly challenging for modern biologics, such as therapeutic antibodies and oncolytic viruses, but generally applies to all oncological drug classes.

• Most current therapeutics rely on passive diffusion through the leaky tumour vasculature, and delivery is limited to the perivascular space.

• Externally applied physical stimuli, such as ultrasound, can facilitate the active transport of macromolecules from the bloodstream into the tumour without the need to modify the drug in any way

• Such active transport results both in increased extravasation and improved distribution of the therapeutic throughout the tumour, yielding greater therapeutic efficacy.

• A similar approach, using shock waves, can also be used to facilitate delivery of mRNA in either free or liposomal form across the cell membrane.

• Both in vitro and in vivo results across a broad range of therapeutics, including small molecules, antibodies, viruses and oligonucleotides, will be presented to illustrate the utility of these ‘device+drug’ approaches.

11:30am - 12:00pm 30 mins
Enabling Drug Development for Genetic Diseases:Artificial Intelligence, Phenotypes and Genomics Integrated for Precision Medicine
  • Barry Frankel - Senior Advisor Strategy, FDNA
more

Precision medicine is a major focus to improve the productivity, cost, time and yield in bio/pharmaceutical development. FDNA is the leader in using artificial intelligence for deep and accurate phenotyping (“next-generation phenotyping”) combined with genomic information to affect drug discovery, development, and commercialization. This presentation will describe how this technology links clinical phenotypes to the genetic variants that cause them for drug target discovery and biomarker development, provides access to curated databases and a researcher-shared forum for novel trial designs, and enables earlier patient diagnosis for trial recruitment and access to treatment. Case studies will be utilized. Established as a leader in the genetic disorder space, the platform has applications across the broader bio/pharmaceutical industry.

12:00pm - 12:45pm 45 mins
One Size (Almost) Never Fits All: Drug Delivery in Special Patient Populations
  • Moderator Cornell Stamoran, PhD - Vice President of Corporate Strategy, Catalent Pharma Solutions
  • Panelist Judith Beizer, PharmD, BCGP, FASCP, AGSF - Clinical Professor, College of Pharmacy and Health Sciences, St. John's University
  • Panelist Edmund Pezalla, MD, MPH - Founder and CEO, Enlightenment Bioconsult, LLC
  • Panelist Rachel Meyers, PharmD, BCPS - Clinical Associate Professor, Ernest Mario School of Pharmacy, Rutgers University
more

Achieving targeted patient outcomes is the key to market success for innovator drugs in today’s challenging market access and reimbursement environment. Most innovator drugs have been approved for a broad range of adolescent and adult patients, and a small but growing share for younger pediatric patients as well. But a growing body of modern research – and nearly two millennia of pre-industrialized medicine – clearly demonstrates that different patient groups could benefit from differences in drug product design. Age-related ADME differences, cultural norms, concomitant conditions, and involvement of caregivers in treatment are among the many factors that indicate that patient outcomes may be enhanced by targeted drug product design. This panel will focus on two age-defined population groups with unique delivery challenges, pre-adolescent pediatric and geriatric patients, and will also offer a physician/payor perspective on other population groups that might benefit from modifications in drug product design to enhance patient outcomes.

Panelists:

Rachel S. Meyers, PharmD, BCPS, BCPPS; Clinical Associate Professor, Ernest Mario School of Pharmacy, Rutgers, The State University of New Jersey; Pediatric Pharmacist, Saint Barnabas Medical Center

Judith L. Beizer, PharmD, BCGP, FASCP, AGSF; Clinical Professor, College of Pharmacy & Health Sciences, St. John’s University

Edmund Pezalla, MD, MPH; Founder and CEO, Enlightenment Bioconsult, LLC; formerly VP, Pharmaceutical Policy and Strategy, Aetna; Fellow-in-Residence, Duke Margolis Center for Health Policy, and member of MIT NEWDIGS Project

Moderator:

Cornell Stamoran, Ph.D.; Vice President, Corporate Strategy, Catalent Pharma Solutions; Founder and co-Chair, Catalent Applied Drug Delivery Institute

12:45pm - 2:00pm 75 mins
Networking Luncheon
2:00pm - 2:15pm 15 mins
Track 1: Drug Delivery Technologies to Watch I
Amorphous Solid Dispersions: a Lesson from Nature
  • Bjorn Vergauwen, PhD - Principal Scientist, Rousselot BV
more
2:00pm - 2:30pm 30 mins
Track 2: Drug Delivery Technologies to Watch II
Improving medication adherence: linking patients with technology and development capabilities
  • Paolo Golfetto - Director Business Development, Drug Delivery Systems, Stevanato Group
more

Today, it is not anymore enough to make safe and efficient drugs: payers are forcing everyone in the “healthcare value chain” to cut the costs of “non adherence”. This has a tremendous impact on how we conceive and design our drug delivery devices, forcing developers to put in place cohesive strategies to meet the needs of complex biopharmaceuticals and simplified delivery technologies, all of this within an evolving regulatory framework. In this paper, we will illustrate how a device developer with a range of integrated technological capabilities can help in the definition of very efficient product and process solutions for wearable injection systems. A particular set of capabilities can also fuel initiatives to improve patient adherence and quality of life, especially for chronic conditions: a snapshot of such initiatives will be also provided.

2:00pm - 3:30pm 90 mins
Workshops
Using Human Factors Engineering to Create Better Products and Increase Patient Satisfaction
  • Moderator Lee Leichter - President, P/L Biomedical Consulting
  • Christina Mendat - Partner and Senior Technical Director, Human Factors MD
  • Marty Coyne - Founder, Matchstick
  • Sherri Biondi - Director Device Development, Genentech, Inc
more

Human Factors Engineering is not only Design Validation. It can be integral in characterizing and identifying your user’s needs, critical in ensuring that the product meets and exceeds their expectations, as well as required to validate the design and achieve regulatory approval. The session will provide guidance from industry experts as to how HFE can benefit your products and your business. Access to the experts will be available in a panel session to address all of your HF questions.

The Key Takeaways:

  • Understand the different phases and tools that are part of HFE and how to use them
  • Learn how to truly know your users through early HF research
  • Integrate HFE during product design to achieve the best product for you customer
  • Appreciate the keys to success in designing and executing Usability studies

Using an Integrated HF approach to Design and Validation

With the release of various FDA guidance documents and most recently, the guidance for human factors and combination products, human factors is a now a requirement for drug development partners and manufacturers. However, understanding the regulatory expectations defined by these documents can be challenging. Some manufacturers have adopted a "checkbox" approach and conduct formative and validation studies with the sole objective of satisfying regulatory requirements. In this workshop, we will discuss the value in moving beyond the "checkbox" approach and more effectively integrating human factors into your product development and risk management activities.

Christina C. Mendat, Ph.D, Partner and Senior Technical Director, Human Factors MD

Role of preconcept and concept phase human factors

Marty Coyne, Matchstick • Sherri Biondi, Genentech

While the need for human factors studies to validate combination products is generally well-recognized, less emphasis is typically placed on early understanding of users and use environment. This understanding has become critical as industry considers products beyond the drug delivery device that focus on patient engagement and therapy adherence. To support effective technical development and clinical interventions, we sought to better understand the user's mindset, behavior and the resulting therapy management challenges. We will present a case study of how these human factors studies are being used to empower development of “smart” devices and an ecosystem of connected supporting tools that aim to improve the patient's ability to be successful with prescribed therapies.


2:00pm - 5:00pm 180 mins
partneringONE®
partneringONE® Meetings
more

Leverage partneringONE® to identify and qualify technology leads and close the deal that expands your product lifecycle.

2:15pm - 2:30pm 15 mins
Track 1: Drug Delivery Technologies to Watch I
The Credence Companion Addresses Multiple Challenges Facing the Delivery of Biologics
  • John Merhige - Chief Commercial Officer, Credence MedSystems, Inc
more

By removing the glue that is conventionally used to affix a staked-in needle, Credence presents a platform of syringe-based delivery systems that addresses significant patient and drug product risks while continuing to provide integrated, passive needle retraction and reuse prevention.

2:30pm - 2:45pm 15 mins
Track 1: Drug Delivery Technologies to Watch I
Transforming the Patient Experience with a Needle- Free Drug Delivery Device
  • Patrick A. Anquetil, PhD - CEO and Co-Founder, Portal Instruments, Inc.
more

Delivering high viscosity, high concentration biologics is a challenge for the biopharma industry. Injections are slow, painful, and patients dislike needles, leading to sub-par adherence rates for these treatments. Portal is transforming this patient experience with a needle-free device that is computer-controlled, easy to use, and fits into the patient’s life. The device platform is viscosity agnostic and can be used seamlessly across a vast portfolio of injectables. The cartridge is pre-filled with standard fill/finish lines.

2:30pm - 2:45pm 15 mins
Track 2: Drug Delivery Technologies to Watch II
Delivering Immunotherapy to Solid Tumors
  • Jim Chomas, PhD - President and CEO, Surefire Medical
more

The Surefire® Infusion System (SIS) is a site-specific delivery device that is designed to overcome the pressure barriers posed by hostile tumor microenvironment. The device has been shown in clinical application to increase dose of anti-cancer agents in the tumor and reduce dose in healthy tissue. It is currently being investigated for use with CAR-T cells.

2:45pm - 3:15pm 30 mins
Track 1: Drug Delivery Technologies to Watch I
Haselmeier’s Next Generation Portfolio: Flexibility, Precision and Connectivity
  • Terence O'Hagan - General Manager, Haselmeier, Inc.
more

Presentation will outline the key elements and technologies of Haselmeier's current and future product portfolio and provide insight into the companies future plans in digital health.

2:45pm - 3:15pm 30 mins
Track 2: Drug Delivery Technologies to Watch II
Designing Drug Delivery Devices to Enhance the Patient Experience
  • Kevin Stevens - Director, Product Technology, West Pharmaceutical Services, Inc.
more
3:15pm - 3:30pm 15 mins
Track 1: Drug Delivery Technologies to Watch I
Training Devices – Best Practices For Improving On boarding and the User Experience Through Training
  • Joe Reynolds - Research Manager, Noble
more

This session will outline best practices and key considerations for developing effective training and on boarding solutions for combination products, including ways pharmaceutical manufacturers can differentiate themselves in an increasingly competitive space,  Market Needs and Trends

3:15pm - 3:30pm 15 mins
Track 2: Drug Delivery Technologies to Watch II
Smart Inhalers - Improving Patient Adherence and Reducing Healthcare Costs
  • James Shears - Director, New Market Development, Presspart
more

Global health data confirms that poor patient adherence to long-term therapies, such as asthma and COPD, contribute significantly to rising healthcare cost. Smart Inhalers are emerging which enable more effective monitory of patient compliance and adherence, including remotely. Clinical studies using smart devices have demonstrated improvements and translate directly to a reduction in healthcare cost. Smart Inhalers face numerous challenges, from a wide range of stakeholder, for successful adoption on a global scale.

3:30pm - 4:00pm 30 mins
Track 1: Drug Delivery Technologies to Watch I
Refreshment Break
3:30pm - 4:00pm 30 mins
Track 2: Drug Delivery Technologies to Watch II
Refreshment Break
3:30pm - 4:00pm 30 mins
Workshops
Refreshment Break
4:00pm - 4:30pm 30 mins
Track 1: Drug Delivery Technologies to Watch I
New High Viscousity Formulation Injection Technology
  • John Huculak - CEO, Altaviz
more
4:00pm - 4:30pm 30 mins
Track 2: Drug Delivery Technologies to Watch II
Breakthrough in Liposome Technology and Its Wide Application in Nanomedicine Development
  • De-Min Zhu - President, Cureport, Inc.
more

nPort liposome self-assembly technology invented at Cureport revolutionizes liposome preparation process:  a platform for a variety of lipids, payloads and morphologies with programmable particle size from 20 to 200 nm; flexible scalability from micrograms to kilograms; secured homogeneity; robust reproducibility; and fast turnaround.  It overcomes all the complications of conventional liposome preparation methods and will greatly promotes liposomal medicine development.

4:00pm - 5:00pm 60 mins
Workshops
The Four Dimensions of Systems Integration
  • Armando Rios Jr. - Sr. Global Marketing Manager, BD
more
4:30pm - 5:00pm 30 mins
Track 1: Drug Delivery Technologies to Watch I
Showcase Session TBA
4:30pm - 5:00pm 30 mins
Track 2: Drug Delivery Technologies to Watch II
Lauren Sciences’ Novel V-Smart® Nanomedicines: Non-Invasive, Targeted Brain Delivery for CNS Diseases
  • Susan Rosenbaum J.D. - Founder Chairman & CEO, Lauren Sciences LLC
more
5:00pm - 6:00pm 60 mins
Cocktail Reception